Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 117, NWS Gaylord, MI

November 13, 2012

NWS Gaylord, MI issued this small craft advisory at Nov 13, 2012, 11:10 AM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2012, 11:10 AM EST (16:10 UTC)
Expired
Nov 13, 2012, 2:00 PM EST
In force
3 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WHUS73 KAPX 131610
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1110 AM EST TUE NOV 13 2012

LMZ341-342-344>346-131900-
/O.EXP.KAPX.SC.Y.0115.000000T0000Z-121113T1600Z/
/O.NEW.KAPX.SC.Y.0117.121113T1610Z-121113T1900Z/
SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1110 AM EST TUE NOV 13 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 13, 9:59 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Nov 13, 9:59 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
959 AM EST TUE NOV 13 2012

.SYNOPSIS...
ISSUED AT 400 AM EST TUE NOV 13 2012

LAKE EFFECT SNOW SHOWERS...WILL LINGER TODAY.  HIGH PRESSURE WILL
THEN BUILD INTO THE AREA WEDNESDAY...RESULTING IN A QUIET STRETCH OF
WEATHER WITH SLIGHTLY ABOVE NORMAL TEMPERATURES INTO THE WEEKEND.

&&

.UPDATE...
ISSUED AT 954 AM EST TUE NOV 13 2012

WINDS HAVE SHIFTED TO A NW FLOW PATTERN AND MAY HAVE TO MAKE SOME
ADJUSTMENTS TO THE GRIDS. RADAR ESTIMATES ARE AROUND 1-2 INCHES
IN THE CENTER OF THE BANDS, BUT CENTER OF THE BANDS LOOK TO
CONTINUE TO SHIFT SOME MORE. FOR THE MOST PART, IT IS LOOKING
LIKE THE MID-LEVEL MOISTURE IS STRIPPING OUT BASED ON THE
SATELLITE IMAGES. SO, OVER THE NEXT FEW HOURS, THIS WILL ALLOW THE
SNOW TO TAPER OFF BY THE AFTERNOON. NO NEW HEADLINES ARE
ANTICIPATED AT THIS TIME.

UPDATE ISSUED AT 630 AM EST TUE NOV 13 2012

WEST FLOW LAKE EFFECT SNOW SHOWERS CONTINUES THIS MORNING
PINPOINTING THE TIP OF THE MITT AND ACROSS THE STRAITS REGION. IN
THE MEANTIME...LAKE EFFECT SNOW SHOWERS OFF LAKE SUPERIOR HAVE
BEEN TRYING TO WORK INTO PORTIONS OF CHIPPEWA COUNTY...AIDED BY
STILL DECENT LOW LEVEL CONVERGENCE SEEN FROM ERY/ANJ OBS WITH SW
LOW LEVEL WINDS. OTHERWISE...FLURRIES WERE COMMON ACROSS THE
REGION. THIS IS PORTRAYED WELL IN THE CURRENT FORECAST...ALONG
WITH TEMPERATURE TRENDS...WINDS AND SKY COVER. THE LATTER OF
WHICH...WE HAVE SEEN MORE CLEARING ACROSS NE LOWER IN THE PAST
HOUR OR SO. THIS DUE TO DEEPER MOISTURE EXITING THE AREA.
HOWEVER...LOW LEVEL COLD POOL IS STILL HERE...AND DAYTIME HEATING
WILL LEAD STRAIGHT BACK TO A MOSTLY CLOUDY SKY TODAY.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 400 AM EST TUE NOV 13 2012

UPPER TROUGH AXIS NOW SWINGING EAST OF NRN MICHIGAN WITH
SUBSIDENCE ALOFT STARTING THE PROCESS OF BRINGING INVERSION
HEIGHTS DOWN. THERE IS A LARGE AMOUNT OF OVERLAKE INSTABILITY AND
WHEN COMBINED WITH LOW LEVEL MOISTURE (OVERDONE BY 00Z MODEL
SOUNDINGS) AND A GUSTY WESTERLY FLOW...LAKE EFFECT SNOWS PERSIST.
THERE HAD BEEN AN INFLUX OF LOWER LEVEL DRY AIR (CAUGHT BY 00Z
SOUNDING) WHICH HAS SOMEWHAT LIMITED THE COVERAGE/INTENSITIES OF
THE LAKE EFFECT...HOWEVER...PORTIONS OF SRN EMMET/CHEBOYGAN AND
NRN CHARLEVOIX COUNTIES HAVE ALL BEEN DOING WELL ON THE SNOW
FRONT...DUE TO INCREASED FETCH FROM GREEN BAY AND LITTLE TRAVERSE
BAY. LAKE EFFECT SNOW ADVISORIES ARE IN EFFECT HERE...WITH ECHOES
CONTINUING TO POUR IN ACROSS THESE AREAS (POCKETS OF MOD-HEAVIER
SNOWS)...WHILE THE REMAINDER OF NW LOWER ARE SEEING LIGHT SNOWS
AND FLURRIES WITH MINIMAL FURTHER ACCUMS.

IN THE MEANTIME...CHIPPEWA COUNTY WAS FINALLY GETTING INTO THE
WINTER FUN. A SFC TROUGH AXIS SWINGING IN OVER THIS AREA HAS
VEERED WINDS MORE OUT OF THE WNW...WITH AN AWFUL LOT OF LOW LEVEL
CONVERGENCE SEEN OFF AREA OBS (SW WIND AT ERY/SSM AND WNW AT
CWCI). COMBINE THIS WITH A BATCH OF DEEPER...ALBEIT DRYING...MID
LEVEL MOISTURE SEEN ON SATELLITE MOVING IN OVER THIS AREA...AM
EXPECTING ECHOES TO INTENSIFY FOR A PERIOD OF TIME THROUGH
DAYBREAK.

TODAY...HAVE EXTENDED THE LAKE EFFECT SNOW ADVISORY THROUGH THIS
MORNING...UNTIL SNOWS WILL REALLY HAVE A HARD TIME ACCUMULATING
DUE TO DIURNAL DISRUPTION...A TENDENCY FOR LOW LEVEL WINDS TO
BECOME MORE ANTI-CYCLONIC...DRYING...AND SUBSIDENCE. WINDS WILL
REMAIN GUSTY THROUGH THIS TIME AS WELL...DIMINISHING THROUGH THE
LATER DAY AND NIGHT. WILL BE INTERESTING TO SEE THE DEVELOPMENT OF
SNOW ACROSS CHIPPEWA COUNTY OVER THE NEXT FEW HOURS AS THE WING OF
DEEPER MOISTURE ROLLS IN. RIGHT NOW...NOT FEELING THAT THE DEEPER
INSTABILITY AND LINGERING RELATIVELY DEEPER MOISTURE STRONG LOW
LEVEL CONVERGENCE IS GOING TO REQUIRE ANY HEADLINE. THIS WILL BE
WATCHED CLOSELY TOUGH. AT LEAST EXPECT A COUPLE OF PERIODS OF
POTENTIALLY HEAVIER SNOWS ACROSS MAINLY PARADISE. OVERALL...AN
INCH OR TWO ACROSS THIS AREA...WITH AN INCH OR LESS IN THE
ADVISORY AREAS...BOTH WITH SOME BLOWING/DRIFTING.

HIGH PRESSURE MORE READILY BUILDS IN LATER TODAY AND
TONIGHT. ALTHOUGH WE CONTINUE TO RESIDE IN A FAIRLY LARGE AMOUNT
OF OVERLAKE INSTABILITY...THE INCREASINGLY HOSTILE LES CONDITIONS
THAT DEVELOP WILL LIKELY ONLY ALLOW FOR SOME FLURRIES TO DRIFT IN
OFF LAKE MICHIGAN INTO FAR NRN LOWER AND EASTERN UPPER AT TIMES
THROUGH THE NIGHT. AM LOOKING AT AN UPSTREAM MID LEVEL TROUGH AXIS
AND WEAK AREA OF LOW PRESSURE THAT IS LIFTING OUT OF EASTERN
MONTANA. MOISTURE DOES INCREASE OUT AHEAD AND INTO NRN MICHIGAN
OVER THE LAKES. HOWEVER...IT WILL REMAIN DETACHED FROM ANY LAKE
PROCESSES THAT MAY STILL BE ONGOING. THUS...STILL JUST A CHANCE
FOR FLURRIES. LOWS WILL RANGE FROM THE UPPER 20S AND LOWER 30S
DOWNWIND OF LAKE MICHIGAN...TO THE LOWER 20S ELSEWHERE...AS SKIES
ARE EXPECTED TO CLEAR OUT. IF ANYTHING...THE LIGHT WINDS WILL
BRING EVEN COLDER OVERNIGHT LOWS HERE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 400 AM EST TUE NOV 13 2012

THE OVERALL TREND OVER THE NEXT SEVERAL DAYS WILL BE FOR RISING
HEIGHTS WHICH SHOULD RESULT A FAIRLY QUIET STRETCH OF WEATHER FOR
WEDNESDAY RIGHT ON THROUGH THE REMAINDER OF THE LONG TERM (MONDAY).
IN ADDITION...A FAIRLY MILD PATTERN LOOKS LIKE IT WILL TAKE SHAPE AS
ARCTIC AIR BECOMES LARGELY LOCKED UP ACROSS FAR NORTHERN CANADA. THE
MAIN LONG TERM FORECAST CONCERNS ARE MINIMAL AND WILL FOCUS ON
WHETHER OR NOT TO INCLUDE ANY POPS IN THE FORECAST FROM WEDNESDAY
THROUGH THURSDAY NIGHT.

WEDNESDAY...HIGH PRESSURE DRIFTS OFF TO THE EAST LEADING TO WARM AIR
ADVECTION AS A MILDER SOUTHERLY FLOW DEVELOPS. MODEL CROSS SECTIONS
INDICATE A FAIR AMOUNT OF MID/UPPER LEVEL MOISTURE WITH MODEL
SOUNDINGS INDICATING VIRGA EVEN POSSIBLE. MOISTURE IS A BIT MORE
ROBUST ACROSS EASTERN UPPER AS A WEAK SHORT WAVE MOVES THROUGH THE
FLOW AND COMBINES WITH LINGERING OVER LAKE INSTABILITY SO WILL
INCLUDE A CHANCE FOR SPRINKLES OR FLURRIES UP THAT WAY. HIGHS
RANGING FROM THE AROUND 40 TO THE MIDDLE 40S.

WEDNESDAY NIGHT INTO THURSDAY...NEARLY ZONAL FLOW ALOFT WITH A
DECENT AMOUNT OF MID/UPPER LEVEL MOISTURE HANGING OUT ACROSS THE
REGION...SO HAVE INCREASED CLOUD COVER A BIT. LOWS RANGING FROM THE
MIDDLE 20S TO MIDDLE 30S. HIGHS IN THE MILDER LOWER TO MIDDLE 40S.

THURSDAY NIGHT...A WEAK AND MOISTURE STARVED SHORT WAVE/SURFACE COLD
FRONT MOVE THROUGH DURING THE LATE EVENING/EARLY MORNING HOURS.
MODEL CROSS SECTIONS HAVE A BIT DEEPER MOISTURE SO WILL ADD IN A
CHANCE FOR SPRINKLES OR FLURRIES ACROSS NORTHERN ZONES (COULD EVEN
SEE HAVING LOW CHANCE POPS BUT WILL NOT INCLUDE ANY AT THIS TIME IN
ORDER TO STAY LINED UP WITH SURROUNDING OFFICES). LOWS RANGING FROM
THE UPPER 20S TO MIDDLE 30S.

FRIDAY THROUGH MONDAY...RISING HEIGHTS WITH SURFACE HIGH PRESSURE IN
CONTROL ACROSS THE REGION BRINGS MODERATING TEMPERATURES AND A QUIET
STRETCH OF WEATHER THROUGH THE PERIOD. HIGHS IN THE MIDDLE TO UPPER
40S AND LOWS RANGING FROM THE MIDDLE 20S TO THE MIDDLE 30S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 630 AM EST TUE NOV 13 2012

COLD WEST WINDS OVER THE WARMER WATERS OF LAKE MICHIGAN HAS
ALLOWED LAKE EFFECT SNOW SHOWERS AND FLURRIES TO PERSIST. THE
BETTER SNOW SHOWERS WILL RESIDE IN THE PLN VCNTY. CIGS WERE
PRIMARILY VFR AT 4-5KFT. HOWEVER...WITH A LOWERING INVERSION TODAY
TRAPPING LOW LEVEL MOISTURE...CAN SEE BKN-OVC MVFR BECOMING COMMON
FOR AWHILE. THIS UNTIL THE CORE OF THE LOW LEVEL COLD POOL EXITS
EAST WITH A WARM ADVECTION KICKS IN LATE THIS AFTERNOON/EVENING.
THE LOSS OD DAYTIME HEATING WILL ALSO LEAD TO A GRADUAL SCATTERING
OUT/CLEARING OF THE CLOUDS/SKIES. WEST WINDS WILL BE A BIT GUSTY
ACROSS MAINLY PLN/APN IN THE EARLY PART OF THE DAY...BUT TENS TO
GO 10KTS OR LESS LATER TODAY AND CERTAINLY TONIGHT.

&&

.MARINE...
ISSUED AT 400 AM EST TUE NOV 13 2012

A LARGE AMOUNT OF OVERLAKE INSTABILITY IN WESTERLY FLOW CONTINUES
TO RESULT IN LAKE EFFECT SNOWS WHILE ALSO ATTAINING EASY SMALL
CRAFT ADVISORY GUSTS EARLY THIS MORNING. HAVE THUS EXTENDED THE
HEADLINES ACCORDINGLY. ALTHOUGH INSTABILITY AND THE PRESSURE
GRADIENT WANE GRADUALLY WITH TIME THROUGH WED...CONDITIONS WILL
REMAIN GUSTY. HIGH PRESSURE SETTLES INTO THE EASTERN GREAT LAKES
DURING THIS TIME...WHILE LOW PRESSURE WILL BE TRACKING ACROSS NRN
CANADA. WE GET INTO A SW WIND FLOW WHILE WE REMAIN UNSTABLE. SMALL
CRAFT ADVISORY NEEDS MAY VERY WELL RETURN WED NIGHT-THURS NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR LHZ345>349.
LM...SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR LMZ323.
     SMALL CRAFT ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR LMZ341-
     342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 11 AM EST THIS MORNING FOR LSZ321.

&&

UPDATE...JL
SYNOPSIS...AS
SHORT TERM...SD
LONG TERM...AS
AVIATION...SD
MARINE...SD
Hazardous weather outlook, Nov 13, 8:11 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
811 AM EST TUE NOV 13 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
141300-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
811 AM EST TUE NOV 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL TAPER OFF TODAY. HOWEVER...SOME ROADS MAY REMAIN
SLIPPERY THROUGH THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)

SMD

In the hours before

Local storm report, Nov 13, 8:00 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
800 AM EST TUE NOV 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     SNOW             EAST JORDAN             45.16N 85.13W
11/13/2012  M3.0 INCH        CHARLEVOIX         MI   SPOTTER

            24HR TOTAL THRU 8AM.

&&

SWR
Local storm report, Nov 13, 8:14 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
814 AM EST TUE NOV 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     SNOW             CHEBOYGAN               45.64N 84.47W
11/13/2012  M3.0 INCH        CHEBOYGAN          MI   SPOTTER

            24 HR TOTAL THRU 8AM.

&&

SWR
Local storm report, Nov 13, 9:32 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
932 AM EST TUE NOV 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     SNOW             3 S CHEBOYGAN           45.60N 84.47W
11/13/2012  M3.5 INCH        CHEBOYGAN          MI   SPOTTER

            24HR TOTAL THRU 8AM.

&&

SWR

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.